How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Anthony Bray, MD Your Own Question
Anthony Bray, MD
Anthony Bray, MD, Doctor
Category: Medical
Satisfied Customers: 10337
Experience:  14 years experience in the field of Family Practice
13781349
Type Your Medical Question Here...
Anthony Bray, MD is online now
A new question is answered every 9 seconds

Bray. Had another bout of tachycardia last night lasting for

Customer Question

Hi Dr. Bray.
Had another bout of tachycardia last night lasting for hours at a time. This is my second one in 4 days. Also having muscle fatigue in legs. Want to get your feed back on meds. I currently take Losartan 50 HCTZ 12.5, which has been doing well controlling BP. He thinks the diuretic component may be aggravating the tachy episodes. There was a theory I may have a little autonomic and POTS issues. He wants to replace the diuretic with 25 mg of Altenol. Do you think Altenol with Losartan will work as well as the Losartan HCTZ? My bp always hiked up when I didn't take the HCTZ. Also how do beta blockers do when wanting to work in your target heart rate zone with exercise. Right now I am having tachy symptoms on treadmill. Heart is going up too quickly. Just wandering does heart still go up with exercise while taking the beta blocker? Also could my potassium levels elevate more with Losartan with out the diuretic component? I normally take bp meds in morning. Is beta blockers best to take in morning or evening or does it matter?
Submitted: 22 days ago.
Category: Medical
Expert:  Anthony Bray, MD replied 22 days ago.

Hello!

Yes Atenolol plus Losartan would work to control your blood pressure

That should be fine in that regard

The Atenelol ( beta blocker ) would help control tachycardia and yes your pulse rate does go up with exertion !! Of course to that !

It is just matter of getting to best dose of these for YOU !!

I hope that this is helpful for you

Let me know if you have further questions or concerns

I will be happy to get back with you

Best regards!

Dr. Bray

Customer: replied 22 days ago.
My pulse rate was 135 in the middle of the night. I am also picking up too fast of a rate when trying to do treadmill. My rate was already 124 at 1.6 on treadmill which is barely moving. Dr also thinks I have a form autonomic dysfunction going on and am putting out too much adrenalin. Once my heart takes off, sometimes it can last for hours. I was reading that beta blockers shouldn't be used long term and coming off of them can be challenging, that you can get a very bad adrenal response when you come off, even with weaning gradually. I also read that there is an increase in stroke risk. Have you heard any of this? Is Altenol used much today?
Expert:  Anthony Bray, MD replied 22 days ago.
Hello again,
No the Atenelol would reduce your stroke or heart attack risk -- they may be used long term ( I myself have been in metoprolol over 10 years for hypertension )
Atenelol is an older medicine but makes is less expensive ....
Expert:  Anthony Bray, MD replied 22 days ago.
Adrenalin excess is one possibility but autonomic dysfunction would be a different issue .....
Expert:  Anthony Bray, MD replied 22 days ago.
24 hour urine to test for metanephrines may be used to test theory of possible adrenalin excess ( an adrenal growth or pheochromocytoma is rare but possible cause of episodic tachycardia and hypertension )
Expert:  Anthony Bray, MD replied 22 days ago.
Tilt table testing may be considered to test you for ? Of autonomic nervous system dysfunction....
Expert:  Anthony Bray, MD replied 22 days ago.
It is true that stopping a beta blocker may be accompanied by a rise transiently in pulse and blood pressure though ....
It is not as much of issue as you may fear though ....
Expert:  Anthony Bray, MD replied 22 days ago.
I hope that this information is helpful for you
Let me know if you have further questions!
Take care!
Customer: replied 22 days ago.
Do you have insomnia or nightmares from the Beta Blocker? Does it make you very tired ?I was reading that Altenol isn't used as much now as some of the newer ones? There was a higher risk of stroke for older people because of less blood flow to brain. Have you heard this? How does exercise work when you are on Beta Blocker? Just wandering as it would be harder to get heart rate to increase I would think?
Customer: replied 22 days ago.
http://www.webmd.com/hypertension-high-blood-pressure/news/20051018/beta-blockers-may-not-be-best-for-blood-pressure#1
Here is my concern after reading the above.
Expert:  Anthony Bray, MD replied 21 days ago.
Hello again,
You seem to fit as a better fit for beta blocker ... It is well tolerated by most patients.
If you had ANY PROBLEM then you could have the med stopped and switched .It is matter of finding BEST fit for YOU!
I hope that this is helpful
Let me know if you have further questions
Best regards!
Customer: replied 20 days ago.
Ok. Had another bout of tachy last night lasting hours. Went up to 112-140. This is my 5th attack in 2 weeks. Not sure why these episodes are coming like this. The ones I had in the past never lasted this long.
Customer: replied 20 days ago.
Right now i take losartan and hydrochlorathiazide. Dr wants to take me off diuretic thinking it is making issue worse. Can diuretic do this? Also can potassium levels get too high taking losartan without diuretic? Can i stop taking cold turkey after being on awhile
Customer: replied 20 days ago.
I have read horror stories on the internet of people trying to come off of this drug due to side effects. They say there is a rebound effect even when trying to cut back gradually. Have you heard this in your practice? Also, I was reading that you should consult a physician to reevaluate your target heart rate when exercising. That you should take an exercise stress test to see how you respond with the new drug. I was just curious how to adjust my heart rate.